Skip to main content

Lyapunov-type inequalities for a class of even-order differential equations

Abstract

We establish several sharper Lyapunov-type inequalities for the following even-order differential equation

x ( 2 n ) ( t ) + ( - 1 ) n - 1 q ( t ) x ( t ) = 0 .

These results improve some existing ones.

2000 Mathematics Subject Classification: 34B15.

1. Introduction

In 1907, Lyapunov [1] first established the Lyapunov inequality for the Hill's equation

x ( t ) + q ( t ) x ( t ) = 0 ,
(1.1)

which was improved to the following classical form

( b - a ) a b q + ( t ) d t > 4
(1.2)

by Wintner [2] in 1951, if (1.1) has a real solution x(t) such that

x ( a ) = x ( b ) = 0 , x ( t ) 0 , t [ a , b ] ,
(1.3)

where a, b with a < b, and the constant 4 cannot be replaced by a larger number, where and in the sequel q+(t) = max{q(t), 0}. Since then, there are many improvements and generalizations of (1.2) in some literatures. Especially, Lyapunov inequality has been generalized extensively to the higher-order linear equations and the linear Hamiltonian systems. A thorough literature review of continuous and discrete Lyapunov-type inequalities and their applications can be found in the survey article by Cheng [3]. Some other recent related results can be found in the articles [414].

We consider the even-order equation

x ( 2 n ) ( t ) + ( - 1 ) n - 1 q ( t ) x ( t ) = 0 ,
(1.4)

where n , q(t) is a locally Lebesgue integrable real-valued function defined on . While n = 1, the equation (1.4) reduces to the equation (1.2).

For (1.4), there are several literatures having established some Lyapunov-type inequalities. For example, Yang [15, 16] and Cakmak [17] have contributed to these interesting results. In the recent article [18], He and Tang improved and generalized the above results and obtained the following Lyapunov-type inequality.

Theorem 1.1. [18] Let n and n ≥ 2, q L1([a, b], ). If (1.4) has a solution x(t) satisfying the boundary value conditions

x ( 2 i ) ( a ) = x ( 2 i ) ( b ) = 0 , i = 0 , 1 , , n - 1 , x ( t ) 0 , t ( a , b ) ,
(1.5)

then

a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t > 32 45 ( 1 - cos n π ) / 4 2 ( n - 2 ) / 2 3 n - 1 5 ( n - 2 ) / 2 ( b - a ) 2 n - 5 .
(1.6)

In this article, motivated by the references [1518], we attempt to establish some sharper Lyapunov-type inequalities for (1.4) under the same boundary value conditions of Theorem 1.1.

2. Main results

In the proof of our results, the following lemma is very important.

Lemma 2.1. [18] Assume that x(t) is a continuous real-valued function on [a, b], x(a) = x(b) = 0, x ( t ) 0 for t [a, b], and x'' L2([a, b], ). Then

| x ( t ) | ( t - a ) ( b - t ) 3 ( b - a ) a b | x ( s ) | 2 d s 1 / 2 , t [ a , b ] .
(2.1)

In the meantime, in order to obtain Lemma 2.3 which also plays an important role in this article, we will apply the following inequality. See Lemma 2.2.

Lemma 2.2. [19] Assume that f(t) and f'(t) are continuous on [α, β], f(α) = f(β) and α β f ( t ) dt=0. Then

α β | f ( t ) | 2 d t β - α 2 π 2 α β | f ( t ) | 2 d t .
(2.2)

Lemma 2.3. Assume that x(t) is a continuous real-valued function on [a, b], x(a) = x(b) = 0, x ( t ) 0 for t [a, b], and x', x'' L2([a, b], ). Then

a b | x ( t ) | 2 d t ( b - a ) 2 π 2 a b | x ( t ) | 2 d t ,
(2.3)
a b | x ( t ) | 2 d t ( b - a ) 2 π 2 a b | x ( t ) | 2 d t .
(2.4)

Proof. At first, we construct a function f(t) as follows

f ( t ) = x ( t ) , t [ a , b ] ; - x ( 2 a - t ) , t [ 2 a - b , a ] .

Let α = 2a - b, β = b. Since x(a) = x(b) = 0, x ( a ) = x ( b ) = 0 , x ( t ) 0 for t [a, b], and taking into account of the definition of f(t), we can easily obtain that a b f ( t ) d t = 0 and f(α) = f(β). Moreover, it is obvious that f(t) and f'(t) are continuous on [α, β], since x(t) is a continuous real-valued function on [a, b]. Hence, it follows from Lemma 2.2 that

α β | f ( t ) | 2 d t 2 ( b - a ) 2 π 2 α β | f ( t ) | 2 d t .
(2.5)

Since

α β | f ( t ) | 2 d t = 2 a - b a | - x ( 2 a - t ) | 2 d t + a b | x ( t ) | 2 d t = 2 a b | x ( t ) | 2 d t ,
(2.6)

and

α β | f ( t ) | 2 d t = 2 a - b a | - x ( 2 a - t ) | 2 d t + a b | x ( t ) | 2 d t = 2 a b | x ( t ) | 2 d t ,
(2.7)

it follows from (2.5), (2.6), and (2.7) that

2 a b | x ( t ) | 2 d t 2 2 ( b - a ) 2 π 2 a b | x 1 ( t ) | 2 d t ,
(2.8)

which implies that the inequality (2.3) holds.

Next, we'll prove that the inequality (2.4) holds.

For convenience, we only consider the special case a = 0. At this moment, the interval [α, β] reduces to [-b, b]. It follows from the construction of f(t), that f(t) is an odd function on [-b, b], so we have f(-t) = -f(t). Then, according to the definition of derivation, we have

f + ( - b ) = lim t 0 + f ( t - b ) - f ( - b ) t = lim t 0 + - f ( b - t ) + f ( b ) t = lim t 0 + f ( b - t ) - f ( b ) - t = lim s 0 - f ( b + s ) - f ( b ) s = f - ( b ) .
(2.9)

It follows from (2.9) that f'(α) = f'(β). Furthermore, we can easily obtain α β f ( t ) dt=0 for the property that f(t) is an odd function on [α, β]. And the condition that f'(t) is continuous on [α, β] implies that f''(t) is continuous on [α, β], too. Then, by a similar method to the proof of (2.3) together with Lemma 2.2, we can obtain (2.4) immediately.

For the other ordinary cases, i.e., a ≠ 0, we only need to move the interval [α, β] evenly such that this interval symmetrizes about the origin. Then, similar to the proof of (2.9), we can verify the condition f'(α) = f'(β), and the other conditions in Lemma 2.2 are satisfied all the way. Hence, it also follows from Lemma 2.2 that (2.4) holds.

Theorem 2.4. Let n , q L1([a, b], ). If (1.4) has a solution x(t) satisfying the boundary value conditions (1.5), then

a b | q ( t ) | 2 d t 48 π 4 ( n - 1 ) ( b - a ) 4 n - 1 .
(2.10)

Proof. Choose c (a, b) such that |x(c)| = maxt [a, b]|x(t)|. It follows from (1.5) that x(a) = x(b) = 0, x ( a ) = x ( b ) = 0 , x ( t ) 0 for t [a, b], which implies that |x(c)| > 0. Since (1.5), together with (1.4), Lemmas 2.1 and 2.3, we have

| x ( c ) | 2 ( b - a ) 3 48 a b | x ( t ) | 2 d t ( b - a ) 3 48 ( b - a ) 4 π 4 n - 1 a b | x ( 2 n ) ( t ) | 2 d t = ( b - a ) 3 48 ( b - a ) 4 π 4 n - 1 a b | q ( t ) | 2 | x ( t ) | 2 d t .
(2.11)

Since |x(c)| > 0, divided the last inequality of (2.11) by |x(c)|, we can obtain (2.10).

By a similar method in the proof of Theorem 1.1, applying Lemmas 2.1 and 2.3, we can obtain the following result:

Theorem 2.5. Let n and n ≥ 2, q L1([a, b], ). If (1.4) has a solution x(t) satisfying the boundary value conditions (1.5), then

a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t 3 π 2 n - 4 ( b - a ) 2 n - 5 .
(2.12)

Proof. From (1.5), multiplying (1.4) by x(t) and integrating by parts over [a, b], we have

a b x ( 2 n ) ( t ) x ( t ) d t = ( - 1 ) n a b | x ( n ) ( t ) | 2 d t .
(2.13)

Combining (1.4) and (2.13), we have

a b q ( t ) | x ( t ) | 2 d t = a b | x ( n ) ( t ) | 2 d t .
(2.14)

Case 1. If n = 2m is an even number, then

a b q ( t ) | x ( t ) | 2 d t = a b | x ( 2 m ) ( t ) | 2 d t .
(2.15)

It follows from (1.5), (2.1), and (2.4) that

| x ( t ) | 2 [ ( t - a ) ( b - t ) ] 2 3 ( b - a ) a b | x ( s ) | 2 d s , t [ a , b ] ,
(2.16)

and

a b | x ( 2 i ) ( t ) | 2 d t ( b - a ) 4 π 4 a b | x ( 2 i + 2 ) ( t ) | 2 d t , i = 1 , 2 , , m - 1 .
(2.17)

From (2.15), (2.16), and (2.17), we have

a b q + ( t ) | x ( t ) | 2 d t a b [ ( t - a ) ( b - t ) ] 2 3 ( b - a ) q + ( t ) d t a b | x ( t ) | 2 d t 1 3 ( b - a ) ( b - a ) 4 π 4 m - 1 a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t a b | x ( 2 m ) ( t ) | 2 d t = ( b - a ) 4 m - 5 3 π 4 ( m - 1 ) a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t a b q ( t ) | x ( t ) | 2 d t ( b - a ) 4 m - 5 3 π 4 ( m - 1 ) a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t a b q + ( t ) | x ( t ) | 2 d t .
(2.18)

Now, we claim that

a b q + ( t ) | x ( t ) | 2 d t > 0 .
(2.19)

If (2.19) is not true, we have

a b q + ( t ) | x ( t ) | 2 d t = 0 .
(2.20)

From (2.15) and (2.20), we have

0 a b | x ( 2 m ) ( t ) | 2 d t = a b q ( t ) | x ( t ) | 2 d t a b q + ( t ) | x ( t ) | 2 d t = 0 ,
(2.21)

which implies that

a b | x ( 2 m ) ( t ) | 2 d t 0 .
(2.22)

Then, from (2.22), we can obtain x(2m)(t) = 0, for t [a, b], which contradicts (1.5). So, (2.19) holds, and divided the last inequality of (2.18) by a b q + ( t ) |x ( t ) | 2 dt, we can obtain

a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t 3 π 4 ( m - 1 ) ( b - a ) 4 m - 5 .
(2.23)

That is

a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t 3 π 2 n - 4 ( b - a ) 2 n - 5 .
(2.24)

Case 2. If n = 2m + 1 is an odd number, then

a b q ( t ) | x ( t ) | 2 d t = a b | x ( 2 m + 1 ) ( t ) | 2 d t .
(2.25)

In one hand, it follows from (1.5), (2.1), and (2.4) that (2.16) and (2.17) hold. In the other hand, since x(2m)(a) = x(2m)(b) = 0, it follows from (2.3) that

a b | x ( 2 m ) ( t ) | 2 d t ( b - a ) 2 π 2 a b | x ( 2 m + 1 ) ( t ) | 2 d t .
(2.26)

Hence, combining (2.16), (2.17), (2.25) with (2.26), we have

a b q + ( t ) | x ( t ) | 2 d t a b [ ( t - a ) ( b - t ) ] 2 3 ( b - a ) q + ( t ) d t a b | x ( t ) | 2 d t 1 3 ( b - a ) ( b - a ) 4 π 4 m - 1 a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t a b | x ( 2 m ) ( t ) | 2 d t b - a 3 π 2 ( b - a ) 4 π 4 m - 1 a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t a b | x ( 2 m + 1 ) ( t ) | 2 d t = ( b - a ) 4 m - 3 3 π 4 m - 2 a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t a b q ( t ) | x ( t ) | 2 d t ( b - a ) 4 m - 3 3 π 4 m - 2 a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t a b q + ( t ) | x ( t ) | 2 d t ,
(2.27)

Since (2.19), divided the last inequality of (2.27) by a b q + ( t ) |x ( t ) | 2 dt, we can obtain

a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t 3 π 4 m - 2 ( b - a ) 4 m - 3 .
(2.28)

That is

a b q + ( t ) [ ( t - a ) ( b - t ) ] 2 d t 3 π 2 n - 4 ( b - a ) 2 n - 5 .
(2.29)

It follows from (2.24) and (2.29) that (2.12) holds.

Remark 2.6. In view of the forms of the two inequalities (1.6) and (2.12), we can easily find that inequality (2.12) is simpler than (1.6). Moreover, by using the method of induction, we can verify that inequality (2.12) is sharper than inequality (1.6).

Corollary 2.7. Let n and n ≥ 2, q L1([a, b], ). If (1.4) has a solution x(t) satisfying the boundary value conditions (1.5), then

a b q + ( t ) d t 48 π 2 n - 4 ( b - a ) 2 n - 1 .
(2.30)

References

  1. Liapunov AM: Problème général de la stabilité du mouvement (Russian). Ann Fac Sci Univ Toulouse 1907, 2: 203–407.

    Article  Google Scholar 

  2. Hartman P, Wintner A: On an oscillation criterion of Lyapunov. Am J Math 1951, 73: 885–890. 10.2307/2372122

    MATH  MathSciNet  Article  Google Scholar 

  3. Cheng SS: Lyapunov inequalities for differential and difference equations. Fasc Math 1991, 23: 25–41.

    MATH  Google Scholar 

  4. He Z: Existence of two solutions of m -point boundary value problem for second dynamic equations on time scales. J Math Anal Appl 2004, 296: 97–109. 10.1016/j.jmaa.2004.03.051

    MATH  MathSciNet  Article  Google Scholar 

  5. Jiang LQ, Zhou Z: Lyapunov inequality for linear Hamiltonian systems. J Math Anal Appl 2005, 310: 579–593.

    MATH  MathSciNet  Article  Google Scholar 

  6. Kwong MK: On Lyapunov's inequality for disfocality. J Math Anal Appl 1981, 83: 486–494. 10.1016/0022-247X(81)90137-2

    MATH  MathSciNet  Article  Google Scholar 

  7. Lee C, Yeh C, Hong C, Agarwal RP: Lyapunov and Wirtinger inequalities. Appl Math Lett 2004, 17: 847–853. 10.1016/j.aml.2004.06.016

    MATH  MathSciNet  Article  Google Scholar 

  8. Pachpatte BG: On Lyapunov-type inequalities for certain higher order differential equations. J Math Anal Appl 1995, 195: 527–536. 10.1006/jmaa.1995.1372

    MATH  MathSciNet  Article  Google Scholar 

  9. Tang XH, Zhang M: Lyapunov inequalities and stability for linear Hamiltonian systems. J Diff Eqs 2012, 252: 358–381. 10.1016/j.jde.2011.08.002

    MATH  Article  Google Scholar 

  10. Wang X: Stability criteria for linear periodic Hamiltonian systems. J Math Anal Appl 2010, 367: 329–336. 10.1016/j.jmaa.2010.01.027

    MATH  MathSciNet  Article  Google Scholar 

  11. Wang X: Lyapunov type inequalities for second-order half-linear differential equations. J Math Anal Appl 2011, 382: 792–801. 10.1016/j.jmaa.2011.04.075

    MATH  MathSciNet  Article  Google Scholar 

  12. Yang X, Kim Y, Lo K: Lyapunov-type inequalities for a class of quasilinear systems. Math Comput Model 2011, 53: 1162–1166. 10.1016/j.mcm.2010.11.083

    MATH  MathSciNet  Article  Google Scholar 

  13. Zhang Q, Tang XH: Lyapunov inequalities and stability for discrete linear Hamiltonian system. Appl Math Comput 2011, 2: 574–582.

    Article  Google Scholar 

  14. Zhang Q, Tang XH: Lyapunov inequalities and stability for discrete linear Hamiltonian systems. J Diff Equ Appl, in press.

  15. Yang X: On inequalities of Lyapunov type. Appl Math Comput 2003, 134: 293–300. 10.1016/S0096-3003(01)00283-1

    MATH  MathSciNet  Article  Google Scholar 

  16. Yang X: On Liapunov-type inequality for certain higher-order differential equations. Appl Math Comput 2003, 134(2–3):307–317. 10.1016/S0096-3003(01)00285-5

    MATH  MathSciNet  Article  Google Scholar 

  17. Cakmak D: Lyapunov-type integral inequalities for certain higher order differential equations. Appl Math Comput 2010, 216: 368–373. 10.1016/j.amc.2010.01.010

    MATH  MathSciNet  Article  Google Scholar 

  18. He X, Tang XH: Lyapunov-type inequalities for even order differential equations. Commun Pure Appl Anal 2012, 11(2):465–473.

    MATH  MathSciNet  Article  Google Scholar 

  19. Almansi E: Sopra una delle esperienze di Plateau (Russian). Ann Mat Pura Appl 1905, 12: 1–17.

    MATH  Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Qi-Ming Zhang.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

QZ carried out the theoretical proof and drafted the manuscript. XH participated in the design and coordination. Both of the two authors read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Zhang, QM., He, X. Lyapunov-type inequalities for a class of even-order differential equations. J Inequal Appl 2012, 5 (2012). https://doi.org/10.1186/1029-242X-2012-5

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1186/1029-242X-2012-5

Keywords

  • even-order
  • differential equation
  • Lyapunov-type inequality